WARREN, Ohio (WYTV) – The Trumbull County Combined Health District and the Trumbull County Mental Health and Recovery Board are reporting an increase in overdoses in the county for the months of May and June.
“There were 90 total overdoses in the month of May and 107 in the month of June,” said Frank Migliozzi, health commissioner for the Trumbull County Combined Health District. “This is the highest number of overdoses we’ve seen since our deadliest year in 2017.”
The data from June 2020 matches the figure from June 2017.
Of the 37 overdose deaths reported this year, 25 were men and 12 were women. Ages range from 21 to 68.
There are also 11 potentially overdose-related deaths, pending toxicology results.
For comparison, on May 30, 2017, 46 overdose deaths were reported. On May 26, 2018, there were 23. On May 29, 2019, there were 48.
“We attribute this increase due to fentanyl being mixed with other substances, primarily cocaine,” said April Caraway, executive director of the Trumbull County Mental Health and Recovery Board. “You can’t see, taste or smell fentanyl, and there is no ‘safe’ drug use. But there are many treatment options here, and I implore people to get the addiction treatment they need.”
Fentanyl is a drug much stronger than heroin. It is a potent synthetic opioid with a rapid onset that can cause prolonged respiratory distress.
“In toxicology reviews for 2020, fentanyl has appeared in every fatal overdose,” Migliozzi said.
If you need help, call the Help Network of Northeast Ohio at 211, day or night.
If you need an assessment and linked to detox or treatment, call the Coleman Access Center at 330-392-1100.
To obtain overdose prevention education and a free Project DAWN Kit, call the Trumbull County Combined Health District at 330-675-2489.
“We know that across the state, overdoses are increasing because of isolation, people who are in recovery can’t get to face-to-face meetings. Treatment centers are still open, but a lot of what they’re doing is over the phone or through Telehealth,” Caraway said.